Virginia, 2004

Damaging Winds in Virginia, June 30, 2004

June 30, 2004 · NWS AKQ · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 2:10 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 30, 2:10 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUN 30 2004

.SYNOPSIS...BERMUDA HIGH TO BECOME LOCKED IN PLACE ACROSS RGN THRU
HOLIDAY WKEND AND PSBLY BEYOND. MINOR DISTURBANCES WILL RESULT IN
WRM AND HUMID CNDTNS THRU MONDAY WITH SCT DIURNAL POPS. NXT BNDRY
APPRCHS FROM NW COME TUE AS HIGH PRS SLIDES N ACROSS ERN CANADA.

&&

.SHORT TERM...ADDTNL CONVECTION NOW DVLPNG AS HTNG ACTS ON WK TROF
ACROSS PIEDMONT CNTYS. GIVEN WK WND CONVERGENCE AND LIS AS LOW AS -8
OVR FA ATTM...WILL CONT CHC POPS THIS EVE. CUD SEE ONE OR TWO OF
THESE STORMS PULSE UP NXT FEW HRS AS VILS CONT TO INCRS WITH EACH
VOLUME SCAN. WILL KEEP CHC POPS GOING THRU OVRNITE HRS AS OLD FRNTL
BNDRY IVOF VA/NC BRDR SLOWLY DSPTS.

PERSISTANT FCST CONTS INTO WKEND WITH HIGHEST CHC FOR DIURNAL POPS
WRN HALF OF FA. LOOKED HARD AT MODELS TO FIND A COMPLETELY DRY DAY...
BUT WITH DIFFERING MODEL SOLNS...WILL KEEP CHC POPS IN EACH DAY. IF
ETA VERIFYS...FRI INTO ERLY SAT CUD BE DRYEST PRD ACROSS RGN. H5
HGHTS RISE OVR WKEND ALLOWING TMPS TO APPRCH OF SURPASS 90 BY SUN.

&&

.LONG TERM...LOW PRS PROGGED TO MOVE FROM NATIONS MID SCTN INTO NERN
US BY MON. TRAILING FRNTL BNDRY APPRCHS RGN FROM NW LATE MON THEN
PSBLY STALL OVR MID ATLNTC RGN AS HIGH PRS SLIDES E OVR ERN CANADA.
WILL KEEP DAY 7 DRY FOR NOW.

&&

.AVIATION...CRNT VFR CNDTNS CONT XCPT FOR CHC TSRA IVOF KRIC ATTM.
THESE CELLS MAY DRIFT SE AS EVE PROGRESSES AND MAY AFFECT KSBY /
KPHF B4 00Z. OTW...LCL MVFR CNDTNS LATER TONITE DUE TO LOW CLDS /
AND PTCHY FOG.

&&

.MARINE...NO FLAGS. LGT WNDS AOB 15 KTS THRU SUN. SEAS BEHAVING AS
WELL. LOW RIP CURRENT THREAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   62  85  66  87 /  30  20  20  20
OXB   64  82  68  83 /  30  20  20  20
WAL   67  83  70  86 /  30  20  20  20
FVX   67  87  69  89 /  30  30  30  30
RIC   66  87  69  88 /  30  30  30  30
PTB   67  87  69  89 /  30  30  30  30
AKQ   67  86  69  89 /  30  30  30  30
PHF   68  85  70  86 /  30  30  30  30
ORF   69  84  72  86 /  40  30  30  30
ECG   70  85  71  86 /  40  40  40  30
&&

44/18
Hazardous weather outlook, Jun 30, 4:30 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUN 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 30, 9:11 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1011 AM EDT WED JUN 30 2004

VAZ099-301445-
ACCOMACK VA-
1011 AM EDT WED JUN 30 2004

...THUNDERSTORM TO MOVE ACROSS ACCOMACK COUNTY...

AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ABOUT 13 MILES SOUTH OF CRISFIELD...MOVING SOUTHEAST AT
30 MPH. THE THUNDERSTORMS WILL BE NEAR ONANCOCK AT 1020 AM EDT...
ONLEY...AND...TASLEY AT 1025 AM EDT...LOCUSTVILLE AND WACHAPREAGUE
AT 1030 AM EDT.

LOCALLY HEAVY DOWNPOURS WILL LIKE RESULT IN PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jun 30, 9:23 AM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1023 AM EDT WED JUN 30 2004

VAZ092-093-096-301515-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
1023 AM EDT WED JUN 30 2004

...SLOW MOVING THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA...

AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF WINDSOR...OR ABOUT 8 MILES
SOUTHWEST OF WAKEFIELD...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BERLIN AT 1030 AM EDT...IVOR AT 1045 AM
EDT...ZUNI AT 1105 AM EDT...WHITLEY AT 1115 AM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. THE
SLOW MOVING STORM WILL PRODUCE RAINFALL RATES OF 1.5 INCHES PER HOUR
AND CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CURRY
Special weather statement, Jun 30, 9:28 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT WED JUN 30 2004

NCZ015>017-032-102-VAZ098-301515-
CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA
BEACH VA-WESTERN CURRITUCK NC-
1028 AM EDT WED JUN 30 2004

...STRONG THUNDERSTORM OVER HAMPTON ROADS AND NORTHEAST NORTH
CAROLINA...

AT 1028 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SLOW MOVING THUNDERSTORMS FROM 27 MILES NORTHEAST OF
CURRITUCK TO HERTFORD...OR FROM 9 MILES EAST OF VIRGINIA BEACH
OCEANFRONT TO HERTFORD...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   ELIZABETH CITY AROUND 1040 AM EDT
  CAMDEN AROUND 1045 AM EDT
  CURRITUCK AROUND 1050 AM EDT
  WEEKSVILLE AROUND 1110 AM EDT

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CURRY
Special weather statement, Jun 30, 1:39 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
239 PM EDT WED JUN 30 2004

VAZ074-076-301915-
ESSEX VA-RICHMOND VA-
239 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN NECK...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAMPLAIN...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NEWLAND AT 245 PM EDT...MOUNT
LANDING AT 300 PM EDT...NAYLORS BEACH AT 305 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

REILLY
Special weather statement, Jun 30, 1:48 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT WED JUN 30 2004

VAZ079-087-301930-
BRUNSWICK VA-GREENSVILLE VA-
248 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM MOVING THROUGH BRUNSWICK COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAWRENCEVILLE...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR ANTE AT 305 PM EDT...RADIUM AT
320 PM EDT...DURAND AT 325 PM EDT...BRINK AT 330 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

REILLY
Special weather statement, Jun 30, 2:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT WED JUN 30 2004

VAZ082-083-302000-
CHARLES CITY VA-NEW KENT VA-
335 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM MOVING INTO NEW KENT AND CHARLES CITY
COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ROXBURY...OR ABOUT OVER
HIGHLAND SPRINGS...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR ORAPAX FARMS AT 345 PM EDT...BOTTOMS
BRIDGE...AND...EXIT 205 ALONG I 64 AT 350 PM EDT...WRIGHTS CORNER AT
400 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL...AND DANGEROUS LIGHTNING...ARE
EXPECTED WITH THIS STORM.

REILLY

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Kent

When
June 30, 3:03 PM EST
Where
New Kent County, Bottoms Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.517, -77.200

Trees down.

Thunderstorm Wind, King and Queen

When
June 30, 5:00 PM EST
Where
King and Queen County, 1 mi NE of Dragonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
37.683, -76.750

Trees down off of Route 614.

Thunderstorm Wind, Middlesex

When
June 30, 5:01 PM EST
Where
Middlesex County, 2 mi W of Jamaica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
37.717, -76.733

Trees down along Routes 666 and 606.

Thunderstorm Wind, Suffolk (C)

When
June 30, 6:20 PM EST
Where
Suffolk (C) County, Chuckatuck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -76.583

Trees down on Kings Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412259, 5412260, 5412261, 5412262.